Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 4, NWS State College, PA

March 7, 20225 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Mar 7, 2022, 5:27 PM EST for 5 counties in Pennsylvania. It was in force for 48 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 7, 2022, 5:27 PM EST (22:27 UTC)
Expired
Mar 7, 2022, 6:15 PM EST
In force
48 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Huntingdon County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 68 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 5:30 PM ESTTSTM WND DMG1 N Warriors Mark, PATREES DOWN ON WIRES ON DUNGARVIN ROAD.
Mar 7, 5:38 PM ESTTSTM WND DMG2 Ssw Tipton, PATREE DOWN AT INTERSECTION OF LOWER SKELP RD AND E PLEASANT VALLEY BLVD.
Mar 7, 5:40 PM ESTTSTM WND DMG2 Ne Altoona, PATRESS DOWN ON WIRES ON KETTLE STREET.
Mar 7, 5:40 PM ESTTSTM WND DMG3 Wsw Osterburg, PATRESS DOWN ON WIRES ON WAYNE BLVD.
Mar 7, 5:42 PM ESTTSTM WND DMG1 E Newry, PAMULTIPLE TREES DOWN ON CHARGER HIGHWAY NEAR THE GREENDOWN ACRES TRAILER PARK.
Mar 7, 5:53 PM ESTTSTM WND DMG2 E Bedford, PATREES AND WIRES DOWN.
Mar 7, 6:00 PM ESTTSTM WND DMG2 Se New Enterprise, PAMULTIPLE REPORTS OF WIRES DOWN ON RAYSTOWN ROAD AND WOODBURY PIKE IN HOPEWELL TOWNSHIP, BEDFORD COUNTY. PASSED ALONG BY PEMA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 4:54 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 821 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
821 m²/s²
0-3 km storm-relative helicity
836 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WUUS51 KCTP 072227
SVRCTP
PAC009-013-021-061-111-072315-
/O.NEW.KCTP.SV.W.0004.220307T2227Z-220307T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
527 PM EST Mon Mar 7 2022

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Bedford County in south central Pennsylvania...
  Huntingdon County in central Pennsylvania...
  Eastern Somerset County in south central Pennsylvania...
  Blair County in central Pennsylvania...
  Eastern Cambria County in central Pennsylvania...

* Until 615 PM EST.

* At 527 PM EST, severe thunderstorms were located along a line
  extending from Prince Gallitzin State Park to Ogletown to
  Meyersdale, moving east at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Altoona, Huntingdon, Hollidaysburg, Tyrone, Bedford, Portage,
  Meyersdale, Breezewood, Roaring Spring, Mount Union, Berlin,
  Clearville, Bald Eagle, New Enterprise, Martinsburg, Lakemont,
  Everett, Bellwood, Warriors Mark and Cresson.

This includes the following Interstates...
 Interstate 70 from mile markers 147 to 150.
 The Pennsylvania Turnpike from mile markers 114 to 165.
 Interstate 99 from mile markers 0 to 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3972 7933 4019 7883 4073 7855 4074 7809
      4069 7794 4074 7784 4073 7768 4069 7771
      4068 7768 4058 7783 4050 7781 4041 7791
      4037 7784 4035 7785 4012 7803 4016 7813
      4009 7820 4005 7818 3983 7829 3972 7838
TIME...MOT...LOC 2227Z 256DEG 54KT 4071 7849 4022 7870 3982 7909 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Banghoff
2 follow-up statements
486 
WWUS51 KCTP 072251
SVSCTP

Severe Weather Statement
National Weather Service State College PA
551 PM EST Mon Mar 7 2022

PAC021-111-072300-
/O.CAN.KCTP.SV.W.0004.000000T0000Z-220307T2315Z/
Somerset PA-Cambria PA-
551 PM EST Mon Mar 7 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SOMERSET AND EASTERN
CAMBRIA COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EST for
south central and central Pennsylvania.

LAT...LON 3972 7880 3972 7881 3983 7875 3992 7876
      4028 7843 4073 7828 4074 7811 4069 7794
      4074 7784 4073 7769 4068 7768 4058 7783
      4050 7781 4041 7791 4035 7785 4012 7803
      4016 7813 4009 7820 4005 7818 3973 7837
TIME...MOT...LOC 2250Z 256DEG 54KT 4079 7809 4030 7830 3990 7869 

$$

PAC009-013-061-072315-
/O.CON.KCTP.SV.W.0004.000000T0000Z-220307T2315Z/
Bedford PA-Huntingdon PA-Blair PA-
551 PM EST Mon Mar 7 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR BEDFORD...HUNTINGDON AND EASTERN BLAIR COUNTIES...

At 550 PM EST, severe thunderstorms were located along a line
extending from Port Matilda to Martinsburg to Buffalo Mills, moving
east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Huntingdon, Hollidaysburg, Tyrone, Bedford, Breezewood, Roaring
Spring, Mount Union, Clearville, Bald Eagle, New Enterprise,
Martinsburg, Everett, Bellwood, Warriors Mark, Williamsburg,
Osterburg, Tipton, Buffalo Mills, Allensville and Spruce Creek.

This includes the following Interstates...
 Interstate 70 from mile markers 147 to 150.
 The Pennsylvania Turnpike from mile markers 136 to 165.
 Interstate 99 between mile markers 0 and 14...and from mile markers
38 to 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3972 7880 3972 7881 3983 7875 3992 7876
      4028 7843 4073 7828 4074 7811 4069 7794
      4074 7784 4073 7769 4068 7768 4058 7783
      4050 7781 4041 7791 4035 7785 4012 7803
      4016 7813 4009 7820 4005 7818 3973 7837
TIME...MOT...LOC 2250Z 256DEG 54KT 4079 7809 4030 7830 3990 7869 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Banghoff
681 
WWUS51 KCTP 072312
SVSCTP

Severe Weather Statement
National Weather Service State College PA
612 PM EST Mon Mar 7 2022

PAC009-013-061-072321-
/O.EXP.KCTP.SV.W.0004.000000T0000Z-220307T2315Z/
Bedford PA-Huntingdon PA-Blair PA-
612 PM EST Mon Mar 7 2022

...THE SEVERE THUNDERSTORM WARNING FOR BEDFORD...HUNTINGDON AND
EASTERN BLAIR COUNTIES WILL EXPIRE AT 615 PM EST...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this line of showers.

A Severe Thunderstorm Watch remains in effect until 900 PM EST for
south central and central Pennsylvania.

LAT...LON 3972 7880 3972 7881 3983 7875 3992 7876
      4028 7843 4073 7828 4074 7811 4069 7794
      4074 7784 4073 7769 4068 7768 4058 7783
      4050 7781 4041 7791 4035 7785 4012 7803
      4016 7813 4009 7820 4005 7818 3973 7837
TIME...MOT...LOC 2311Z 256DEG 54KT 4084 7781 4035 7802 3995 7841 

$$

Banghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 4:15 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 7, 4:15 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
415 PM EST Mon Mar 7 2022

.SYNOPSIS...
Low pressure will track across northwest Pennsylvania this
afternoon, with the trailing cold front passing through the
central and eastern part of the state late today. Gusty showers
and a few thunderstorms are likely to accompany the front.
Generally west to east flow aloft keeps the pattern active with
additional chances for precipitation Wednesday and Friday into
Saturday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Cold front finally lighting up with a narrow ribbon of
convection. No lightning as of 19Z, but it is on schedule.
There is a little brightening to the sky for a few minutes
before the line but behind the main area of rain. However, this
slot might not be enough to allow for much recovery from
stability before it can open up/wider. That could happen over
the central mountains and SE, which should allow for some taller
cells and TS. Still some threat of SVR winds with/along the
narrow line. Still looks like CAPE/lack thereof will be the
limiting factor. No mention of watch from SPC just yet. They may
also be waiting for better sun/mixing to develop to the east of
the front. The front is on track to go thru LNS right around
00Z.

The overarching wind advy has been expanded after collab with
BGM and BUF, eyeing the narrow line and 3-4hrs afterward as the
most likely time to get gusts of 40-45KT - outside of any
potentially SVR gusts in any TSRA. Dry air rushes in. With temps
and dewpoints dropping to the 30s before sunset in the NW few
counties. Mins tonight get into the 20s in the Alleghenies and
Laurels and 30-35F for the rest of the CWA.

A brief period of scattered, post-frontal lake effect snow
showers is expected tonight over the Allegheny Plateau and
Laurel Highlands. However, 850mb temps appear only marginally
cold enough to support lake effect and low inversion
heights should limit any very light accums to the snowbelt west
of Bradford or the highest ridgetops of the Laurel Highlands.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
High pressure is progged to build into the region Tuesday,
supplying fair and seasonable weather with somewhat lighter
winds. However, 10-15MPH winds with gusts into the L20s are
still expect for the morning. Mixing down model 850mb temps of
around -8C translates to expected highs from the mid 30s over
the northwest mountains, to the upper 40s across the Lower Susq
Valley.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
High pressure overhead for Tuesday starts to slide off over the
Atlantic as another low-pressure system pushes northeastward
from the gulf. The first signs of precipitation from this system
that enter the southern tier of Pennsylvania will be before
daybreak on Wednesday. Given antecedent conditions and current
trends, it looks like the precipitation will begin as a snow and
ice mix. Precipitation transitions to rain in the southeast by
Wednesday afternoon but remains a wintry mix elsewhere.

High pressure builds overhead for Thursday and Friday, yielding
pleasant and mild days with high temperatures in the upper 40s
and lower 50s.

The next system moves into the region from the west late Friday
afternoon. A deep trough developing over the midwest will cause
a surge of arctic air to plunge deep into the Ohio Valley. A
tight temperature gradient and messy low-pressure system will
bring precipitation initially in the form of rain while in the
warm sector. Overnight Friday night into Saturday morning the
cold air will cause the precipitation to transition into a mix
and then eventually snow by Saturday afternoon. Winds will be
gusty on Saturday with this system. Residual upsloping will
plague the western mountains with scattered snow showers until
Saturday night, and scattered snow showers will still be
possible in far Northwestern PA through Sunday. Winter-like
temperatures return Saturday night and Sunday.

A clipper system moves north of Pennsylvania for the beginning
of next week, bringing a chance of snow showers mixed with rain
showers to northern Pennsylvania. Temperatures for the early
part of next week will bounce back to being seasonably mild.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
TAFS in rather good shape. Watching line of showers with
heavy rain and gusty winds, perhaps some thunder.

Earlier discussion below.

20Z update...It is looking more and more unlikely that
thunderstorms will impact airfields this afternoon and tonight
as the cold front goes through the region. Currently, the cold
front is entering the western regions of Pennsylvania. Still
can't rule out a rumble of thunder or two and some strong wind
gusts, however.

At 18z, rain is trekking eastwards across the commonwealth.
Thunderstorms are expected to develop along the approaching cold
front this afternoon, between 18z and 22z for western airfields
and 19z to 23z for eastern and southeastern airfields. Dips to
MVFR during thunderstorms are likely at nearly all airfields.
BFD will likely not see any thunderstorms, but will remain in
IFR and MVFR restrictions due to low ceilings. Winds remain
gusty even after rain and thunderstorms subside tonight.

Rain and thunderstorms end tonight but winds remain gusty. BFD
may see a scattered snow shower overnight. Clearing expected for
Tuesday morning under High pressure, with airfields moving into
VFR for the rest of Tuesday.

Outlook...

Wed...Chance of -SHRA/-SHSN. Restrictions likely.

Thu...VFR under High pressure.

Fri...VFR for most of day, then restrictions likely Friday
      afternoon and evening. Wintry mix.

Sat...Restrictions likely in rain and wintry mix.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM EST Tuesday for PAZ006-011-012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Gutierrez
AVIATION...Martin/Gutierrez
Hazardous weather outlook, Mar 7, 4:57 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
457 PM EST Mon Mar 7 2022

PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-082200-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
457 PM EST Mon Mar 7 2022

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...
...SEVERE THUNDERSTORM WATCH 37 IN EFFECT UNTIL 9 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-082200-
Warren-McKean-Elk-
457 PM EST Mon Mar 7 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Mar 7, 4:01 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service State College PA
401 PM EST Mon Mar 7 2022

PAZ004-005-010-072145-
McKean PA-Warren PA-Elk PA-
401 PM EST Mon Mar 7 2022

...A GUSTY SHOWER WILL IMPACT WESTERN ELK...EASTERN WARREN AND MCKEAN
COUNTIES THROUGH 445 PM EST...

At 400 PM EST, Doppler radar was tracking a gusty line of showers
along a line extending from near Allegany State Park to near
Rimersburg. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Warren, Bradford, Ridgway, Kane, Allegany State Park, Johnsonburg,
Sheffield, Smethport, Wetmore, Russell, Wilcox, James City, Rew,
Crosby, Ludlow, Marshburg, East Branch Dam, Kinzua Bridge State Park,
Portland Mills and Scandia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 7820 4126 7874 4137 7897 4135 7902
      4135 7909 4141 7910 4143 7906 4145 7906
      4144 7896 4162 7896 4163 7941 4200 7908
TIME...MOT...LOC 2100Z 230DEG 78KT 4210 7891 4112 7952

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Evanego
Local storm report, Mar 7, 5:14 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
514 PM EST MON MAR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     2 ESE PENFIELD          41.20N 78.56W
03/07/2022                   CLEARFIELD         PA   911 CALL CENTER

            LARGE TREE ACROSS ROUTE 153 AT MOOSE GRADE
            ROAD.

&&
Local storm report, Mar 7, 5:18 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
518 PM EST MON MAR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     2 ENE TROUTVILLE        41.04N 78.75W
03/07/2022                   CLEARFIELD         PA   PUBLIC

            TREES AND WIRES DOWN ALONG EVERGREEN ROAD
            AND SHAMOKIN TRAIL.

&&

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 7:51 PM ESTSpecial Weather StatementCTPPotter24 min
Mar 7, 4:15 AM ESTWind AdvisoryCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 24 more21 hr
Mar 7, 4:01 PM ESTSpecial Weather StatementCTPElk, McKean44 min
Mar 7, 4:49 PM ESTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk, McKean, Potter41 min
Mar 7, 4:52 PM ESTSevere Thunderstorm WarningCTPCambria, Somerset38 min
Mar 7, 5:22 PM ESTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton, Lycoming, Potter and 1 more38 min
Mar 7, 5:59 PM ESTSevere Thunderstorm WarningCTPCentre, Clinton, Lycoming, Northumberland, Snyder, Sullivan and 2 more46 min
Mar 7, 6:10 PM ESTSevere Thunderstorm WarningCTPHuntingdon, Juniata, Mifflin, Perry, Snyder50 min
Mar 7, 6:26 PM ESTSevere Thunderstorm WarningCTPAdams, Bedford, Cumberland, Franklin, Fulton, Huntingdon and 1 more34 min
Mar 7, 6:44 PM ESTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Snyder, Sullivan and 1 more61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.